Steered Straight

Instagram  Twitter  Facebook

#SavingLives

English flag English Español flag Español

Unfortunately, the rate of fatal teen overdoses is on a steep upward trend with fentanyl, according to the Centers for Disease Control and Prevention. It’s important that students, teachers, school administrators, parents and community officials know more about it and how to handle its effects.

Where does fentanyl come from?

Street fentanyl can come from two sources:

  • illegal drug labs
  • patches that have been sold by or stolen from people they were prescribed to.

On the streets, Fentanyl is also known as Apache, China girl, China town, China white, murder 8, jackpot, poison, TNT, tango and cash.

What does it look like?

Most street fentanyl is produced illegally as a powder or a pill.  It is often mixed with other drugs such as heroin or cocaine. Street fentanyl may be swallowed, smoked, snorted or injected. Fentanyl is released from prescription patches by smoking or chewing. Many overdoses have occurred because people did not know that what they were taking was contaminated with fentanyl.

What happens in a fentanyl overdose?

When someone overdoses on fentanyl, they first become sleepy and it is hard to wake them. Their breathing becomes slow and shallow and they may snore or pass out.  The person’s body may become limp, their face pale or clammy, and their pulse weak or slow. For lighter-skinned people, the lips and fingertips may turn blue or purple. For darker-skinned people, the inside of the lips may become blue or purple.

If someone is overdosing, call 911 right away!

While you are waiting for medical help to arrive, use a naloxone kit to temporarily reverse the effects of the overdose. Naloxone is a medication that can temporarily reverse the effects of an opioid overdose and allow time for medical help to arrive.